Missouri, 2015

Flash Flooding and Heavy Rain in Missouri, August 22, 2015

August 22, 2015 · NWS SGF · 6 events in 1 county or zone

A cluster of slow moving thunderstorms produced minor flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of slow moving thunderstorms produced minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 22, 4:51 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 22, 4:51 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 AM CDT SAT AUG 22 2015

.SHORT TERM...(Today and Sunday Night)
Issued at 0345 AM CDT SAT AUG 22 2015

Scattered storms have developed across southeastern Kansas,
northeastern Oklahoma, and the Missouri Ozarks early this morning
as a warm front lifts to the north and a upper level short wave
trough tracks east across Kansas and Oklahoma. These scattered
storms will continue to track east across the area this morning as
the warm front lifts to the north. The overall severe risk with
this activity is low, as deep layer shear is not overly strong.

Behind the front a warmer and more moist air mass will spread
into the area today. Highs will warm into the upper 80s across
southeastern Kansas and far western Missouri. Slightly cooler
conditions will occur across central Missouri where highs in the
lower 80s are expected. Heat index values in the middle 90s will
occur across southeastern Kansas and far western Missouri this
afternoon. Instability will also increase through the day with day
time heating and as the warmer and more moist air mass spreads
into the area.

As the upper level disturbance currently across Kansas and
Oklahoma spreads into the area later this morning into this
afternoon additional scattered storms are expected to develop
ahead of it. Deep layer shear will remain on the weaker side this
afternoon, but with increasing instability a few strong storms
will be possible this afternoon.

Behind the upper level disturbance shortwave upper level ridging
will build over the area with a much drier mid level air mass
spreading into the area. This will bring an end to the scattered
storm potential from west to east resulting in a dry period
occurring until later this evening into tonight when a cold front
approaches the area.

The cold front will push south towards the area later this
evening into tonight as an upper level low trough tracks across
the northern Plains today, and closes into an upper level low as
tracks into the Great Lakes region tonight. Additional storms will
develop along and ahead of the front and will begin to push south
into the area late this evening into the overnight hours. Deep
layer shear will increase some this evening and tonight as the
upper level system tracks to the east. The dry mid level air mass
that will spread into the area this afternoon and evening will
result in steep mid level lapse rates and an unstable air mass
across the area. As a result the potential for severe storms will
occur later this evening and tonight with damaging straight line
winds the main risk especially with any line segments that
develop. The steep lapse rates will also lead to the potential for
penny to quarter size hail will with the stronger updrafts.

Showers and thunderstorms will linger across the area mainly
southern Missouri Sunday morning as the front tracks continues to
track south through the area. A colder air mass will spread into
the area behind the front as highs in the middle to upper 70s
occur Sunday afternoon and lows drop into the lower to middle 50s
Sunday night.

.LONG TERM...(Monday through Friday)
Issued at 0345 AM CDT SAT AUG 22 2015

The upper level trough will dig into the eastern U.S. and remain
through much of next week as upper level ridging develops across
the western U.S. This will leave the region in a northwest flow
pattern a loft resulting in below normal temperatures through the
week. Highs in the upper 70s to lower 80s will occur daily as lows
drop into the 50s each night. Mainly dry weather will occur
through much of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 0548 AM CDT SAT AUG 22 2015

Convection will continue to spread east across extreme southeast
Kansas into western Missouri affecting the 3 TAF locations this
morning as a shortwave slowly pushes east across the area.
Expecting most of the activity to end by midday with subsidence
and clearing behind this shortwave. Attention will then turn to
cold front and additional convection late tonight. Generally
expecting VFR conditions outside of convection and MVFR to
potentially brief IFR conditions within convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Aug 22, 7:20 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 AM CDT SAT AUG 22 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
820 AM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING INTO THIS
AFTERNOON...WITH STORMS ENDING FROM WEST TO EAST BY EARLY THIS
EVENING. THE MAIN RISK WITH THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES. A FEW STRONG STORMS WILL ALSO BE POSSIBLE THIS
AFTERNOON.

MORE WIDESPREAD THUNDERSTORMS ARE THEN EXPECTED LATE THIS EVENING
INTO THE OVERNIGHT HOURS AS A STRONG COLD FRONT MOVES SOUTH
THROUGH THE AREA. THERE WILL BE THE POTENTIAL FOR SEVERE STORMS
WITH THIS ACTIVITY...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL
TO THE SIZE OF QUARTERS THE MAIN RISKS. THE BEST SEVERE CHANCES
WILL GENERALLY BE ALONG AND NORTH OF I-44 LATE THIS EVENING INTO
THE EARLY OVERNIGHT HOURS.

HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED ACROSS PORTIONS
OF EXTREME SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW LINGERING STORMS WILL BE POSSIBLE ACROSS THE AREA ON SUNDAY
BEFORE THE COLD FRONT PUSHES OFF TO THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

The radar

The Springfield radar (KSGF), 93 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 heavy rain. Local standard time, as filed.

Flash Flood, Jasper

When
August 22, 10:15 AM CST to 12:15 PM CST
Where
Jasper County, 0.58 mi SW of Duenweg to 0.94 mi SSW of Duenweg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.075, -94.428

Flash flooding was reported along Highway 249 near Joplin and the road was closed. There were several water rescues conducted in the city of Joplin.

Heavy Rain, Jasper

When
August 22, 10:43 AM CST
Where
Jasper County, 0.88 mi SE of Carthage
Reported by
CoCoRaHS
Coordinates
37.160, -94.310

There was a rainfall report of 3.46 inches since midnight and 3.17 inches in two hours.

Flash Flood, Jasper

When
August 22, 10:52 AM CST to 12:52 PM CST
Where
Jasper County, 0.8 mi ENE of (Jln)joplin Muni Arp to 0.85 mi E of (Jln)joplin Muni Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
37.153, -94.486

East Rudondo Drive was flooded and closed.

Heavy Rain, Jasper

When
August 22, 10:58 AM CST
Where
Jasper County, 1.38 mi N of Duquesne
Reported by
Public
Coordinates
37.100, -94.470

There was a rainfall report of 3.70 inches in northeast Joplin.

Heavy Rain, Jasper

When
August 22, 12:00 PM CST
Where
Jasper County, 1.49 mi NNW of Carthage
Reported by
Other Federal Agency
Coordinates
37.190, -94.330

There was a rainfall report of 4.42 inches since midnight at the Spring River Gauge in Carthage.

Flash Flood, Jasper

When
August 22, 2:00 PM CST
Where
Jasper County, 1.01 mi ENE of Joplin to 1 mi ENE of Joplin
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
37.086, -94.504

Several roads and drainage basins were flooded around the Holiday Inn Conference Center on the south side of Joplin.|In a non flooded drainage culvert, a 50 year old Joplin man drowned while jumping into the ditch to help two children who were playing in the water. This indirect fatality occurred near the 900 block of East 5th Street just north of Ewert Park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Jasper2015-08-2250MaleIn WaterIndirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590040, 590043, 590042, 590045, 590046, 590049.